Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 26, 2021Scott County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 26, 2021, 4:07 PM EDT for Scott County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Jul 26, 2021, 4:45 PM EDT
In force
38 min
Issued by
NWS Morristown, TN

County Scott County, TN

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS84 KMRX 262007
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Mon Jul 26 2021
 
TNZ012-262045-
Scott TN-
407 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 445
PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Great Meadows Campsites, or 8 miles west of
Oneida, moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park and
Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8440 3638 8436 3639 8468 3640 8466
      3641 8467 3641 8466 3642 8468 3644 8469
      3650 8471 3660 8478 3660 8471
TIME...MOT...LOC 2007Z 050DEG 14KT 3652 8466 

$$

McD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:33 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 26, 3:33 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
333 PM EDT Mon Jul 26 2021

.SHORT TERM...(Tonight and Tuesday)...

Widespread showers and thunderstorms over the central part of east
Tennessee this afternoon are moving into the Smoky Mountains with
more scattered convection across the southern third and
only isolated storms left behind across the northeast.

Some stronger storms earlier this afternoon as they crossed the
northern areas of east Tennessee and southwest Virginia have begun
to weaken as shear is less farther south of weak front that is
over central Kentucky at this time. Isolated heavy downpours still
possible, and some gusty winds to bring a few trees down. The
overall severe threat is low.

The upper level support is weak except along the northern border
near Kentucky closer to the front. The front should advance
slowly south tonight and then become stationary across the
central or southern sections Tuesday and begin to break up by
Tuesday evening as upper level ridging strengthens late in the
day.

The forecast for tonight is decreasing convection by evening with
activity gone by about midnight. Think the southern area will have
the best chance in the evening since northern two thirds had the
most coverage of storms and has somewhat stabilized. Leftover
high cloudiness from earlier storms will keep lows mild again in
the upper 60s to mid 70s. Patchy fog will form across much of the
area due to the significant rainfall from todays storms.

Tuesday as front shifts south expect most of the shower and
thunderstorms to develop across the south with about a 50 percent
chance extreme south here to slight chance north and about 30
percent chance showers and storms central and eastern mountains.
Upper level ridging will begin to shift east late Tuesday.
Temperatures will be about the same as today with highs in the
upper 80s to lower 90s and heat index values near 100 in the
extreme south near Chattanooga.

TD

.LONG TERM...(Tuesday night through Monday)...

Key Messages:

1. Hot weather mid-week with temperatures in the mid 90s and heat
indices 100F to 105F.

2. Dry weather Wednesday and Thursday with drier boundary layer
airmass.

3. Frontal boundary will bring isolated to scattered convection
Friday through the weekend.

Discussion:

Upper 500mb heights increase to 594dam along the eastern periphery
of an upper ridge centered across the Great Plains. Strong
subsidence and NW flow will bring strong subsidence and drier air.
Temperatures are forecast to be in the mid to upper 90s on Wednesday
and Thursday with heat index values near 100 to 105F. The mitigating
factor for higher heat index values will be the relatively drier air
with dew points mostly in the mid to upper 60s. Strong subsidence
and dry air aloft will also limit precip chances midweek.

A cold front will move southeast across the area on Friday, but with
low to mid-level ridging resulting in continued NW flow and blocking
deep moisture return ahead of the front, believe precip chances will
be low and mostly isolated with the front. This is shown in most
model guidance showing weakening QPF output as the front progresses
southward. The GFS and ECMWF both show a strong shortwave amplifying
troughing over the weekend with an increase in scattered convection.
The biggest question will be placement of the frontal boundary at
that time. The GFS keeps the front near our area while the ECMWF
takes it further south. While PoPs do increase over the weekend,
confidence in precip coverage is still low. With amplifying troughing
across the area, temperatures will be expected to decrease to
near normal for this time of year.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered to numerous showers and thunderstorms are now developing
across northeast Tennessee and spreading into central east
Tennessee early this afternoon after slow start this morning.
Have update TAF sites with VCTS in at all sites the next few hours
and added a TEMPO for TSRA at all sites. Flight categories will
be mostly VFR, with MVFR conditions in TSRA this afternoon. Also,
expect some MVFR fog likely at all terminals late tonight. With
best coverage possible at KTRI put IFR group for a few hours late
tonight early Tuesday. VFR conditions by 12 to 14Z Tuesday
morning after fog lifts.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  91  73  95  72 /  30  50  10   0   0
Knoxville McGhee Tyson Airport, TN  72  91  72  96  71 /  30  40   0   0   0
Oak Ridge, TN                       72  91  69  95  70 /  30  30   0   0   0
Tri Cities Airport, TN              67  90  66  94  66 /  30  30  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 26, 3:35 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
335 PM EDT Mon Jul 26 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
335 PM EDT Mon Jul 26 2021 /235 PM CDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms are expected late this
afternoon, some of which could produce frequent lightning, strong
and gusty winds, and heavy rainfall rates that may cause isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot temperatures in the mid to upper 90s Wednesday and Thursday
combined with high humidity will lead to heat index values between
100 and 105. The highest heat indices will be in the southern
Plateau and central and southern Valley. Heat deaths are preventable.
Those outdoors should take frequent breaks in air conditioning
and drink plenty of water to remain hydrated. Never leave people
or pets unattended in vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/JB

In the hours before

Special weather statement, Jul 26, 2:45 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
245 PM EDT Mon Jul 26 2021

TNZ070-073-261930-
Jefferson TN-North Sevier TN-
245 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN SEVIER COUNTIES UNTIL 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, McMahan, Harrisburg,
Fairgarden and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8370 3599 8365 3597 8337 3575 8346
      3573 8351 3574 8352
TIME...MOT...LOC 1844Z 289DEG 15KT 3591 8361

Garuckas
Special weather statement, Jul 26, 2:47 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
247 PM EDT Mon Jul 26 2021

TNZ036-037-069-261930-
Anderson TN-Union TN-Knox TN-
247 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON AND SOUTHWESTERN
UNION COUNTIES UNTIL 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maynardville to near Oliver Springs.
Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Farragut, Oliver Springs, Louisville,
Plainview, Halls, Rocky Top and Norris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3594 8430 3609 8438 3615 8445 3619 8440
      3622 8429 3618 8424 3623 8423 3624 8420
      3623 8407 3628 8404 3627 8400 3630 8397
      3606 8369 3588 8403 3584 8407 3585 8409
      3583 8412 3585 8414 3579 8415
TIME...MOT...LOC 1847Z 309DEG 19KT 3623 8391 3608 8433

Garuckas
Special weather statement, Jul 26, 3:07 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Mon Jul 26 2021

TNZ040-041-043-070-073-074-261945-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-Southeast Greene TN-North Sevier TN-
307 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...COCKE
AND NORTHEASTERN SEVIER COUNTIES UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baneberry to Gatlinburg. Movement was east
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Newport, Gatlinburg, Baneberry, Parrottsville, Pittman Center, Del
Rio, Cedar Creek, Bird Crossing, Fairgarden and Chestnut Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3573 8351 3605 8334 3603 8299 3600 8296
      3603 8293 3602 8284 3595 8287 3595 8290
      3593 8291 3593 8292 3589 8290 3584 8293
      3577 8299 3579 8308 3577 8311 3577 8316
      3573 8319 3572 8325 3570 8326
TIME...MOT...LOC 1907Z 261DEG 33KT 3605 8332 3571 8348

Garuckas
Special weather statement, Jul 26, 3:45 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
345 PM EDT Mon Jul 26 2021

TNZ083>085-262030-
Rhea TN-Meigs TN-McMinn TN-
345 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHWESTERN
MEIGS AND WEST CENTRAL MCMINN COUNTIES UNTIL 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Decatur, Old Washington, Evensville, Hillsview and Big
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8497 3538 8500 3538 8501 3537 8502
      3540 8503 3541 8502 3542 8503 3559 8508
      3565 8493 3543 8469 3532 8497
TIME...MOT...LOC 1945Z 330DEG 8KT 3550 8494

JLB
Special weather statement, Jul 26, 3:54 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
354 PM EDT Mon Jul 26 2021

TNZ082-083-262045-
Rhea TN-Bledsoe TN-
354 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RHEA AND NORTHEASTERN
BLEDSOE COUNTIES UNTIL 445 PM EDT/345 PM CDT/...

At 353 PM EDT/253 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Spring City, or 14 miles northeast of
Pikeville, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spring City, Piney Falls State Park, Melvine and Stinging Fork Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3575 8513 3577 8509 3576 8507 3577 8504
      3575 8503 3577 8494 3576 8492 3578 8490
      3578 8488 3568 8479 3558 8508
TIME...MOT...LOC 1953Z 330DEG 8KT 3573 8500

JLB
Special weather statement, Jul 26, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Mon Jul 26 2021

TNZ012-262045-
Scott TN-
407 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 445
PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Great Meadows Campsites, or 8 miles west of
Oneida, moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park and
Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8440 3638 8436 3639 8468 3640 8466
      3641 8467 3641 8466 3642 8468 3644 8469
      3650 8471 3660 8478 3660 8471
TIME...MOT...LOC 2007Z 050DEG 14KT 3652 8466

McD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:08 PM EDTAreal Flood AdvisoryMRXSequatchie52 min
Jul 26, 1:14 PM EDTSpecial Weather StatementMRXClaiborne, Hancock, Hawkins46 min
Jul 26, 1:26 PM EDTSpecial Weather StatementMRXCampbell49 min
Jul 26, 1:40 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union50 min
Jul 26, 2:05 PM EDTSpecial Weather StatementMRXAnderson, Campbell40 min
Jul 26, 2:10 PM EDTSpecial Weather StatementMRXGrainger, Hamblen50 min
Jul 26, 2:45 PM EDTSpecial Weather StatementMRXSevier45 min
Jul 26, 2:47 PM EDTSpecial Weather StatementMRXAnderson, Knox43 min
Jul 26, 3:07 PM EDTSpecial Weather StatementMRXCocke38 min
Jul 26, 3:45 PM EDTSpecial Weather StatementMRXMeigs, Rhea45 min
Jul 26, 3:54 PM EDTSpecial Weather StatementMRXRhea51 min
Jul 26, 4:25 PM EDTSpecial Weather StatementMRXMarion50 min
Jul 26, 4:27 PM EDTSpecial Weather StatementMRXMeigs, Rhea48 min
Jul 26, 4:37 PM EDTFlash Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea68 min
Jul 26, 4:57 PM EDTSpecial Weather StatementMRXMcMinn48 min
Jul 26, 5:38 PM EDTSpecial Weather StatementMRXHamilton52 min
Jul 26, 5:45 PM EDTSpecial Weather StatementMRXPolk45 min
Jul 26, 6:24 PM EDTSpecial Weather StatementMRXRhea51 min
Jul 26, 7:29 PM EDTSpecial Weather StatementMRXSequatchie31 min
Jul 26, 4:20 PM EDTSpecial Weather StatementMRXRussell40 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.